1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Afterlife Forums is an online, interactive community designed to give seekers direct access to prominent researchers, to afterlife literature, and to one another in order to foster both spiritual growth and public interest in life after death.

sleep - do you get enough?

Discussion in 'Off-Topic Discussions' started by mac, Jan 18, 2018.

  1. genewardsmith

    genewardsmith Active Member

    Long-term use of Diphenhydramine is sometimes a problem. A safer thing to try first is a one milligram tablet of Melatonin.
     
    Amore and Cute Bear like this.
  2. mac

    mac Staff Member

    I didn't know about the potential issues but as an occasional user I'm not concerned. For anyone wondering whether to try it for occasional sleeping difficulties, I find one quarter or one half the recommended 2 tablet dose works fine for me - a half of one 25mg tablet or just the whole tablet, depending on how tired I already am.

    It slows my bowel action (often a blessing!) and sometimes leaves me a little drowsy for a time after I wake up but it's well worth it for me. Long-term I'd probably be less keen, even if there were no problems, as it's still a drug and many/most have some side-effects.
     
  3. ravensgate

    ravensgate Regular Contributor

    Mac, Diphen. is a good one to try and probably one of the safest for older people (not calling you "old" , mac ;)). Research, however, seems to indicate that long-term use of anticholinergics may increase the risk of dementia. Benadryl is both an antihistamine and an anticholinergic. As you know, Benedryl is often used for symptomatic relief of allergies. Long-term use, however, could cause a rebound effect. For example, have you ever overused nasal spray only to discover that your nose remains stuffy even after using the nasal spray? That's the effect I'm talking about. Best to alternate sleep aids, in my opinion and experience; for example, using a blend of warm milk, chamomile and valerian. I would stay away from damiana; though it is thought to help induce sleep, it can also produce very vivid dreams. Its sale is not permitted in Louisiana. When/if these aids stop working, perhaps try diffusing essential oils of valerian root, blue tansy, ylang ylang, Roman chamomile (best if you combine these oils). Light exercise also helps a lot of people; vigorous exercise will have the opposite effect. For many, a 1 -2 oz. piece of cheese also helps as it tends to slow down the dawn effect.
     
  4. mac

    mac Staff Member

    Diphen? That's diphenhydramine hydrochloride, the active ingredient of the Walmart brand sleep aid I've been speaking about. ;) It looks like Benadryl contains the same active ingredient although there may be something else - I haven't looked closely. I'm not fanatically against drugs but even the apparently least-harmful are likely to have unwanted actions as well as their useful one.

    I use more diphenhydramine HCl than when I was less old - I'm comfortable with being called old! :D - and have only done so since I've been over this side of the pond where they're easily available OTC. Even then it's maybe one half-tablet a week on average so any rebound effect is probably negligible and that's far less an issue than my often-fragmented sleep, something that's become worse as I've grown older.

    Even then I'm well aware there are far more things that seniors suffer from routinely and pretty widespread and I ain't gonna worry about my 'drug habit'! Maybe I'll try something different if there's a dire need one day but even so-called natural aids may contain potentially harful chemicals and caution is needed ingesting anything. A while back so-called essential oils were fashionable until the risks emerged when some folk accidentally over-used, or misused them.

    Life ain't risk free! :D
     
    ravensgate likes this.
  5. ravensgate

    ravensgate Regular Contributor

    Mac, that's right, "diphen." is diphenhydramine hydrochloride; too lazy to type it in its entirety, lol.
    "Benadryl" is the name brand of diphenhydramine hydrochloride, just like Xanax is for alprazolam, "Lopressor" (medication for hypertension) is the brand name for metoprolol tartrate, and Toprol (also for hypertension) is for metoprolol succinate. Toprol is the extended release form. Consumers generally know medications by their brand name (Benadryl, Ativan, Keflex, Lopressor, Biaxin, etc. etc.). There were times when I'd confirm with a patient, "So, we have you on buspirone and cefuroxime..." and they would quickly correct me, "No, no, I take Ceftin..."; they knew their drugs by brand name. Personally, I have a problem with that, but.... that's another topic :rolleyes:
    Reading your post, I believe you have nothing to worry when it comes to developing a drug habit or rebound effects. You hardly take any, and good for you ;)
    I've been preaching for decades about the risks of "natural aids" and essential oils. That is why I must pipe-up when I read erroneous, misguided posts, offering drugs without knowing the entire medical history, dispensing medical advice by lay persons. I think it's ok to say, "this is what worked for me", but it's never ok in my book to say, "Take this and this and this.." I remember a patient whose INR was too high; she eventually said she was using a lot of peppermint essential oil on her feet and legs! Unfortunately, there are too many self-professed aromatherapists, and alternative medicine practitioners who lack the proper education and credentials, not to mention those who think that if one teaspoon will help them, 5 teaspoons will work even better!

    P.S. Just out of curiosity, mac... are you saying that Benadryl is not an OTC med in the UK? It is sold in the UK as Nytol, correct? Is Nytol prescription then? Thanks.
     
  6. mac

    mac Staff Member

    Thanks for the heads-up, ravensgate. I won't say I never use a brand name if referring to a drug but I try hard not to but folk don't necessarily recognise generic names so sometimes I have to for them.

    I don't know the answer to your question about Benadryl as I haven't needed to look for it back home. I buy what I can here in the USA where availability is so much easier in Walmart and prices are likely to be much less than in the UK. I find it so aggravating that in the UK we can buy, for example, acetaminophen/paracetamol only in packs of 8 x 500mg (similarly for ibuprofen) with the accompanying higher unit price compared with a pack of 500 from Walmart. And there's the inconvenience of faffing about buying a few packs at a time with questions from pharmacy staff if we get them there instead of off the main shelves.

    Yes I know paracetamol can be dangerous but jeez so is booze and fags and I can buy booze by the gallon and fags in their hundreds without a single question! (I don't smoke by the way but you get the point) Is it me getting even more cranky as I get older or is it natural to feel resentful of being treated as if I am at the lowest common denominator of understanding? I actually DO resent being questioned and inconvenienced because others don't read instructions and don't take responsibility for their own care. Don't get me started! :mad: :D
     
    pandora97 likes this.
  7. ravensgate

    ravensgate Regular Contributor

    Not sure if it's universal or dependent on individual wiring, but the older I grow the less patience I have, mac! Most times I'm able to hold my tongue and (usually) decide to simply walk away, but sometimes..... :eek::eek:
     
    pandora97 likes this.
  8. mac

    mac Staff Member

    I do understand.... ;) I'm somewhere in between what I used to be and what I am hoping to become - work in progress towards becoming a more-tolerant, less-irascible, less-cranky, more-understanding 'mac'.

    I THINK I see in myself some early signs of progress. I KNOW for sure I don't blow up like I once used to so that's gotta be progress, hasn't it? ;):confused:

    But (as you say about yourself) sometimes..... :eek::eek: LOL!!
     
    pandora97, Amore and ravensgate like this.
  9. Amore

    Amore Active Member

    What is INR? All I can come up with "Indian Rupee" :D but I doubt that increases with peppermint oil on the legs!
     
  10. pandora97

    pandora97 Established Member

    Ditto
     

Share This Page